Wyoming, 2001

Hail in Wyoming, May 28, 2001

May 28, 2001 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 28, 1:30 PM MST, 25 minutes earlier.

Area forecast discussion, May 28, 1:30 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT MON MAY 28 2001

WV IMAGERY SHOWING SOUTHERN BRANCH TROF OVER WESTERN AZ WITH
SOUTHWEST FLOW OVER THE GREAT BASIN INTO WY. ALSO...ABUNDANT MID
AND UPPER LEVEL MOSITURE ACROSS UT AND WY. THE HIGH LEVEL CI KEPT
CONVECTION FROM FIRING OFF EARLY...HOWEVER TSTMS DEVELOPING NOW
WITH STRONGEST CELLS OVER WESTERN NATRONA...EASTERN SWEETWATER AND
SOUTHWEST SUBLETTE COS.

LOOKS LIKE BEST DYNAMICS WILL BE TONIGHT WITH TROF AXIS MOVING BY.
WILL GO WITH SCT EVENING POPS ACROSS MOST OF THE AREA. THEN UPPER
LEVEL FLOW TURNS WNW WITH MID AND UPPER LEVEL DRYING THROUGH
31/00Z. THE ETA MODEL IS INDICATING CAPE VALUES OF 600 TO 800 J/KG
AND WEAK CYCLONIC CONVERGENCE IN THE BL WINDS AT 29/21Z OVER THE
EASTERN CWFA. HOWEVER...DYNAMICS ARE WEAK AND MOISTURE WILL BE
LIMITED FOR TUE. WILL GO WITH ISOLD POPS FOR MOST AREAS EAST OF
DIVIDE FOR TUE AND TUE EVENING. GOING DRY FOR TUE NIGHT AND WED.

IN THE EXTENDED...UPPER LEVEL RIDGE OVER THE INTER-MOUNTAIN WEST
BY 31/12Z BUILDS INTO WY BY 02/00Z. WX LOOKS DRY FOR THU AND FRI.
THEN SW FLOW FOR NEXT WEEKEND SO WILL GO WITH A CHANCE OF TSTMS
OVER THE WEST SAT AND OVER ALL OF THE CWFA SUN AND MON.

.RIW...NONE

MC

In the hours before

Special weather statement, May 28, 8:36 AM MST, 5 hours 19 minutes before
WYZ012>015-023-025-290015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
936 AM MDT MON MAY 28 2001

THE SEVERE WEATHER POTENTIAL IN WESTERN AND CENTRAL WYOMING WILL BE
SLIGHT THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

DISCUSSION...ABUNDANT MOISTURE IS BEING TRANSPORTED FROM UTAH ACROSS
WYOMING THIS MORNING. THE COMBINATION OF THE MOISTURE AND AFTERNOON
HEATING WILL RESULT IN THE AIRMASS TO BECOME UNSTABLE. THUNDERSTORMS
WILL BEGIN TO DEVELOP ACROSS CENTRAL AND WESTERN WYOMING DURING THE
EARLY AFTERNOON AND BECOME MORE NUMEROUS DURING THE LATE AFTERNOON
AND EARLY EVENING. A FEW OF STORMS MAY BECOME SEVERE ACROSS CENTRAL
WYOMING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL.
ALSO...VERY HEAVY RAIN WILL BE LIKELY WITH THE THUNDERSTORMS.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL
WYOMING

FREMONT  NATRONA  SWEETWATER
0

CUNNINGHAM
WCJIN-WYNW-WYSW-WYNE

The radar

The Riverton/Lander radar (KRIW), 191 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
May 28, 1:55 PM MST
Where
Johnson County, 10 mi W of Buffalo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.350, -106.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244947.